Antidiarrheal drugs are medications used to treat loose, watery, and frequent stools. This article discusses overdose of antidiarrheal drugs containing diphenoxylate or atropine.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
Patient's age, weight, and condition
Name of the product (ingredients and strengths if known)
Time it was swallowed
Name of the medication prescribed for the patient
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the prescription bottle with you to the hospital, if possible.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Narcotic-counteracting drug (antagonist), approximately every 30 minutes
Tube through the nose into the stomach to empty the stomach (gastric lavage)
Most patients will normally recover with treatment and 24 hours of monitoring. However, deaths may occur in young children. Children under age 6 should be admitted to the hospital and closely watched for 24 hours because signs of lung involvement may be delayed and severe.
Doyon S. Opioids. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 167.
Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network.